The Medicine Cabinet: Ask the Harvard Experts
Q: I have been taking an antidepressant daily for the past two years. Most recently I am on 100 mg per day of sertraline. What would happen if I just stopped it?
A: The decision to go off antidepressants should be considered thoughtfully and made with the support of your doctor or therapist to make sure you’re not stopping prematurely, risking a recurrence of depression. Also you want to minimize discontinuation symptoms.
Antidepressants work by altering the levels of neurotransmitters — chemical messengers that influence the activity of nerve cells in the brain. Nerve cells adapt to the current level of neurotransmitters. Discontinuation symptoms can happen if the level changes too much too fast — for example, because you’ve suddenly stopped taking your antidepressant.
Discontinuation symptoms are generally not medically dangerous but may be very uncomfortable. At first, you might think your depression has come back.
One difference between the two is how quickly symptoms come on. Discontinuation symptoms tend to start very soon after you abruptly stop your medication. In addition, an upset stomach, strange sensations and feeling anxious commonly occur. If and when depression symptoms recur, they generally happen later on.
You shouldn’t let possible symptoms discourage you if you want to go off your antidepressant. Many of the symptoms of discontinuation syndrome can be minimized or prevented by gradually lowering, or tapering, the dose over weeks to months. Also know that if you really hated the symptoms, restarting the antidepressant should make them quickly go away.
The antidepressants most likely to cause troublesome symptoms are those that have a short half-life — that is, they break down and leave the body quickly. Examples include sertraline (Zoloft), paroxetine (Paxil), citalopram (Celexa) and venlafaxine (Effexor).
Sometimes doctors will transition patients from a shorter half-life antidepressant to fluoxetine (Prozac). It has a much longer half-life and therefore tends to cause fewer problems when discontinued.
(Howard LeWine, M.D., is an internist at Brigham and Women’s Hospital in Boston and assistant professor at Harvard Medical School. For additional consumer health information, please visit www.health.harvard.edu.)